Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 404, NWS Paducah, KY

September 6, 2012Bollinger County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Sep 6, 2012, 5:02 PM CDT for Bollinger County, Missouri. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2012, 5:02 PM CDT (22:02 UTC)
Expired
Sep 6, 2012, 5:30 PM CDT
In force
28 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Bollinger County, MO

The radar

The Paducah radar (KPAH), 114 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 5:10 PM CDTTSTM WND DMGMarble Hill, MONUMEROUS TREES DOWN IN AND AROUND THE CITY LIMITS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 6, 12:28 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.0 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2411 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WUUS53 KPAH 062202
SVRPAH
MOC017-062230-
/O.NEW.KPAH.SV.W.0404.120906T2202Z-120906T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
502 PM CDT THU SEP 6 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOLLINGER COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 530 PM CDT.

* AT 457 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
  CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF
  ALLIANCE TO 5 MILES NORTHEAST OF CASCADE...MOVING EAST AT 25 MPH.
  PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  MARBLE HILL...PATTON...ALLIANCE...LEOPOLD...GLENALLEN AND
  SEDGEWICKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3731 9013 3760 9013 3760 8987 3713 8986
      3713 8991
TIME...MOT...LOC 2202Z 267DEG 20KT 3759 9009 3734 9014
WIND...HAIL 70MPH 0.75IN

$$
PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:39 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 6, 2:39 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
239 PM CDT THU SEP 6 2012

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 219 PM CDT THU SEP 6 2012

TOWERING CUMULUS ALONG AND NORTH OF A MARBLE HILL...JACKSON SHOULD
ENHANCE THUNDERSTORM DEVELOPMENT AHEAD OF THE MCS OVER CENTRAL
MISSOURI AS OF 19Z THURSDAY DURING THE MIDDLE/LATE AFTERNOON
HOURS. THIS CONVECTION WILL LIKELY DISTURB THE ENVIRONMENT AHEAD
OF THE MCS...BUT ENHANCE POCKETS OF CONVECTION JUST AHEAD OF IT. I
AM CONCERNED THAT THE SOUTHERN END OF THE BOWING MCS STRUCTURE MAY
DIVE MOVE SOUTH TOWARD BUTLER COUNTY...LIMITING EASTWARD MOVEMENT
BEYOND THE MISSISSIPPI RIVER THROUGH SUNSET. LAPS DATA INDICATE
BETTER CAPE AND THETA-E CONVERGENCE ACROSS THAT AREA. THE 3KM
HRRR 1KM REFLECTIVITY FIELDS SEEM TO HAVE A GOOD HANDLE ON THE MCS
THIS AFTERNOON. THIS FIELD WAS UTILIZED IN DEVELOP POP/WEATHER
CHANCES ACROSS SOUTHEAST MISSOURI IN COLLABORATION WITH THE NWS
OFFICES IN SPRINGFIELD AND SAINT LOUIS MO.

ONCE THIS MCS DECAYS AND DIES OUT THIS EVENING...THE MAIN FOCUS
FOR CONVECTIVE ACTIVITY WILL SHIFT BACK TO THE WEST WITH ANOTHER
COLD FRONT MOVING TOWARD THE AREA FRIDAY AFTERNOON. SATELLITE
INITIALIZATION OF THE HEMISPHERIC SCALE MODELS HAS SHOWN THAT THE
CLOSED CYCLONIC VORTEX THAT WAS ADVERTISED OVER THE ONTARIO
CANADIAN PROVINCE...WAS ACTUALLY SHOWING UP FURTHER WEST IN THE
MANITOBA CANADIAN PROVINCE. THE NET EFFECT FOR THE WFO PAH
FORECAST AREA IS THAT THE TIMING OF THE SYSTEM MOVEMENT OF THE
COLD FRONT WILL BE SHIFTED TO THE LATE AFTERNOON AND EVENING HOURS
ON FRIDAY.

THERE SHOULD BE SUFFICIENT IMMEDIATE POST-FRONTAL...WITH FAIRLY
GOOD PRECIPITATION EFFICIENCY. GOES SOUNDER DATA ALREADY SHOW
LAYER PRECIPITABLE WATER BETWEEN 1.6 TO 2.0 INCHES...ALREADY
NEARLY 100 PERCENT OF NORMAL. THERE IS DEEPER PLUME OF
PRECIPITABLE WATER IN ARKANSAS AT THIS TIME AND THIS SHOULD
TRANSLATE OVER THE WFO PAH FORECAST AREA FRIDAY AFTERNOON AND
EVENING. PLAN TO EMPHASIZE LOCALLY HEAVY RAIN WITH THE SYSTEM ON FRIDAY.

AFTER THE COLD FRONT MOVES THROUGH FRIDAY NIGHT...EARLY SATURDAY
MORNING...STRONG COLD AIR ADVECTION SHOULD BRING MAX TEMPERATURES
DOWN SOME 1O TO 15 DEGREES BELOW NORMAL FOR SATURDAY...A WELCOME
RELIEF TO THE RECORD SETTING SUMMER HEAT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 219 PM CDT THU SEP 6 2012

DEEP EASTERN U.S. TROF IS FORECAST TO MOVE OFFSHORE FOLLOWED BY
RISING MID LEVEL HEIGHTS OVER THE MISSISSIPPI AND OHIO VALLEY
REGIONS EARLY NEXT WEEK. AT THE SURFACE...LARGE AREA OF HIGH
PRESSURE WILL MOVE SLOWLY EAST OF THE REGION. THE AIRMASS IS
FORECAST TO REMAIN VERY DRY THROUGH WEDNESDAY. SO NO PRECIPITATION
FORECAST...WITH TEMPERATURES MODERATING EACH DAY. WEDNESDAY NIGHT
INTO THURSDAY...THE MODELS DROP A FRONTAL BOUNDARY SOUTH TOWARD
THE REGION. STILL SOME QUESTION AS TO WHETHER OR NOT IT WILL
MAKE IT INTO THE AREA LATE IN THE DAY 7 PERIOD. SO ELECTED TO
LEAVE IT OUT FOR NOW...AND WILL CONTINUE TO MONITOR LONG RANGE
MODEL FORECAST TRENDS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1239 PM CDT THU SEP 6 2012

FOR THE 18Z THURSDAY TAF ISSUANCE...KEPT THE BEST CHANCES FOR RAIN
AT OR BEYOND THIS FORECAST PERIOD IN AND AROUND EACH OF THE WFO
PAH TAF SITES. THE ONLY EXCEPTION IS THE KCGI TAF. GIVEN THE
SEVERE THUNDERSTORM WATCH BARELY TOUCHING THIS TAF SITE...ADDED A
MENTION OF VICINITY THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.

FOR THE MOST PART...KEPT ALL TAF SITES IN VFR CATEGORY IN ADVANCE
OF THE NEXT SYSTEM. ATTEMPTED TO TRANSITION THE KEVV/KOWB TAF
SITES FROM THE LINGERING CLOUD DECK FROM THE MORNING FOG TO VFR
CLOUDS. SINCE KEVV WILL LIKELY BE CLOSER TO THE FRONTAL BOUNDARY
AND ATTENDANT CONVECTION ON FRIDAY...ADDED A MENTION OF SHOWERS
WITH MID CLOUD CEILINGS WITHIN THE LAST THREE HOURS OF THE
FORECAST PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...SMITH
SHORT TERM...SMITH
LONG TERM....CTN
AVIATION...SMITH
Hazardous weather outlook, Sep 6, 3:43 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
343 PM CDT THU SEP 6 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
343 PM CDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS EXPANDED THE
SLIGHT RISK FOR SEVERE THUNDERSTORM WEST OF A LINE FROM INA AND
EDDYVILLE ILLINOIS...ONWARD TO PADUCAH KENTUCKY AND DORENA
MISSOURI. A CLUSTER OF THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI
IS EXPECTED TO MOVE OVER SOUTHEAST MISSOURI...TOWARD THE
MISSISSIPPI RIVER LATE THIS AFTERNOON AND INTO THE THE EVENING.
DAMAGING WINDS WILL BE THE PRIMARY HAZARD...WITH SMALL HAIL TO
ISOLATED LARGE HAIL AND LOCALLY HEAVY RAIN AS SECONDARY HAZARDS.

ADDITIONAL THUNDERSTORMS WILL REDEVELOP AND MOVE INTO SOUTHEAST
MISSOURI AGAIN LATE TONIGHT. ANY STORMS THAT DEVELOP SHOULD REMAIN
BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

BASED ON CURRENT MODEL TRENDS...THERE WILL BE AN INCREASED RISK
FOR DAMAGING WIND GUSTS DURING THE LATE MORNING...AROUND 11 AM
CDT...TO THE MIDDLE OF THE AFTERNOON...AROUND 4 PM CDT...OVER
SOUTHWEST INDIANA...WEST KENTUCKY AND SOUTHEAST ILLINOIS. THE
GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS AREA WIDE WILL SPAN
BETWEEN NOON AND 6 PM CDT FRIDAY. AT THAT TIME...BOTH DAMAGING
WINDS AND HAIL WILL BE OF GREATER CONCERN AS LOW LEVEL SHEAR IN
THE STORMS SUPPORTS STRONGER UPDRAFTS. THE STRONGER STORMS SHOULD MOVE
INTO WEST KENTUCKY DURING THE EVENING...GRADUALLY DECREASING IN
STRENGTH AND BECOMING ELEVATED IN NATURE.

DURING THE EARLY EVENING...HEAVY RAIN WILL BE AN ISSUE ACROSS THE
OUTLOOK AREA ALONG AND BEHIND THE COLD FRONT. LOCALIZED FLOODING
MAY BE POSSIBLE IN POORLY DRAINED AND LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE NEEDED OVER SOUTHEAST MISSOURI
THROUGH EARLY THIS EVENING.

SPOTTER ACTIVATION MAY AGAIN BE NEEDED LATE FRIDAY AFTERNOON INTO
THE EVENING HOURS. REPORTS OF HAIL...GUSTY AND DAMAGING
WINDS...AND HEAVY RAINFALL WILL BE APPRECIATED.

SMITH

In the hours before

Local storm report, Sep 6, 11:10 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1110 AM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     WINGO                   36.64N 88.74W
09/05/2012                   GRAVES             KY   PUBLIC

            THE WIND TORE APART A KIDS SWING SET AND THEN PICKED IT
            UP AND CARRIED IT INTO BEAN FIELD ACROSS THE ROAD. TIME
            APPROXIMATED.

&&

CW
Local storm report, Sep 6, 11:12 AM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1112 AM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             BOUNDURANT              36.52N 89.32W
09/05/2012  E1.00 INCH       FULTON             KY   PUBLIC

            QUARTER SIZE HAIL ALSO REPORTED IN BROWNSVILLE. TIME
            ESTIMATED.

&&

CW
Local storm report, Sep 6, 4:32 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
432 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     VAN BUREN               37.01N 91.01W
09/06/2012                   CARTER             MO   LAW ENFORCEMENT

            POWER LINES AND TREE LIMBS DOWN

&&

PS
Local storm report, Sep 6, 4:44 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
444 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     PIEDMONT                37.15N 90.70W
09/06/2012                   WAYNE              MO   LAW ENFORCEMENT

            TREE LIMBS DOWN ON ROADS. WINDS ESTIMATED AT LEAST 60
            MPH.

&&

MY
Local storm report, Sep 6, 4:51 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     GREENVILLE              37.13N 90.45W
09/06/2012                   WAYNE              MO   LAW ENFORCEMENT

            NUMBEROUS TREES DOWN...IN PARTICULAR HIGHWAY HH AT
            CLEARWATER DAM AND HIGHWAY 143 AT SAM A. BAKER STATE
            PARK.

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 4:00 AM CDTDense Fog AdvisoryPAHBollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more5 hr
Sep 6, 4:08 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley, Wayne37 min
Sep 6, 4:42 PM CDTSevere Thunderstorm WarningPAHBollinger, Butler, Carter, Ripley, Stoddard, Wayne48 min
Sep 6, 5:09 PM CDTTornado WarningPAHBollinger36 min
Sep 6, 5:21 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, New Madrid, Scott, Stoddard39 min
Sep 6, 5:25 PM CDTTornado WarningPAHBollinger, Cape Girardeau35 min
Sep 6, 5:42 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Mississippi, New Madrid, Scott, Stoddard48 min
Sep 6, 5:42 PM CDTTornado WarningPAHScott16 min
Sep 6, 6:08 PM CDTSevere Thunderstorm WarningPAHMississippi52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.